Alabama, 2002

Lightning Strike in Alabama, August 18, 2002

August 18, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 2:11 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 18, 2:11 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
311 PM CDT SUN AUG 18 2002

STRONG CONVECTION CONTINUES TO DEVELOP ALONG MID LEVEL TROF
AXIS...WHICH IS PRESENTLY LOCATED VERY CLOSE TO INTERSTATE 20/59.
TROF WILL CONTINUE A SLOW SOUTHWARD DRIFT AS UPPER RIDGE BUILDS
TO THE WEST OF ALABAMA.  BEST CHANCE OF RAIN NEXT SEVERAL DAYS WILL
BE ACROSS CENTRAL ALABAMA.  HOWEVER...MCSS MOVING OUT OF PLAINS
STATES COULD SHOOT A COMPLEX INTO NORTH ALABAMA AT ANY TIME.
CONVECTION HAS DEVELOPED OVER NORTHWEST TENNESSEE THIS AFTERNOON
ALONG OUTFLOW BOUNDARY LEFT OVER BY EARLIER CONVECTION.  THESE STORMS
COULD AFFECT NORTHWEST ALABAMA THIS EVENING.  AT THIS TIME...WILL
COVER NORTHWEST AL WITH SMALL POPS...BUT MAY BE ADJUSTED UPWARD NEXT
SHIFT IF LINE HOLDS TOGETHER.

SOME SIGNIFICANT MID LEVEL DRYING FINALLY MAKES IT INTO NORTH
ALABAMA ON TUESDAY...AT LEAST ACCORDING TO THE ETA.  AVN SOMEWHAT
WEAKER WITH RIDGE...AND DOES NOT SUPPRESS DEEPER MOISTURE TO THE
EXTENT OF ETA.  WILL GO WITH A DRYING TREND ACROSS TENNESSEE VALLEY
TUESDAY AND WEDNESDAY...BUT KEEP SMALL POPS.  BEYOND WEDNESDAY...
BROAD UPPER RIDGE OVER ALABAMA...BUT EVER PRESENT TROPICAL MOISTURE
WILL ALLOW FOR DIURNAL CONVECTION.  MRF STILL SHOWS A MORE AMPLIFIED
PATTERN NEXT WEEKEND...BUT SHOWS RIDGE AXIS FARTHER EASTWARD...
WHICH WOULD TRANSLATE TO A WEAKER SHOT A COOLER AND DRIER AIR FOR
ALABAMA.

HSV 72 91 72 92 72/ 20 40 20 20
BHM 72 92 72 92 72/ 20 50 30 40
MGM 72 93 72 93 72/ 20 50 20 40

.BHM...NONE.

58

In the hours before

Special weather statement, Aug 18, 12:30 PM CST, 2 hours 35 minutes before
ALZ001>050-181929-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SUN AUG 18 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA
THIS AFTERNOON AND TONIGHT.  SCATTERED THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP OVER MOST OF THE FORECAST AREA AND IT IS
ANTICIPATED THEY WILL CONTINUE INTO THE EARLY EVENING HOURS. WHILE NO
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED...A FEW
THUNDERSTORMS MAY REACH STRONG TO SEVERE LIMITS...WITH DAMAGING WINDS
AND A LOT OF VERY DANGEROUS LIGHTNING THE MAIN CONCERN.

ACTIVATION OF MULTIPLE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL GROUPS SHOULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.

WET MICROBURST POTENTIAL FACTORS:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Madison

When
August 18, 3:05 PM CST to 3:30 PM CST
Where
Madison County, Huntsville
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Four fires were started almost simultaneously by lightning strikes. One man died in a fire caused by a lightning strike. This occurred when the Royal Pines apartment complex caught on fire and damaged eight units. One unit of the University Park Apartments was heavily damaged by a lightning induced fire. One house received attic damage from a fire and one person suffered smoke inhalation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Madison2002-08-1868MalePermanent HomeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313499.